Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 28, NWS Boston/Norton, MA

July 17, 20184 counties in Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 17, 2018, 1:59 PM EDT for 4 counties in Massachusetts. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2018, 1:59 PM EDT (17:59 UTC)
Expired
Jul 17, 2018, 2:45 PM EDT
In force
46 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 87 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 11:17 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
666 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

665 
WUUS51 KBOX 171759
SVRBOX
MAC011-013-015-027-171845-
/O.NEW.KBOX.SV.W.0028.180717T1759Z-180717T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
159 PM EDT TUE JUL 17 2018

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Southwestern Worcester County in central Massachusetts...
  Southeastern Hampshire County in western Massachusetts...
  Southeastern Franklin County in western Massachusetts...
  East central Hampden County in western Massachusetts...

* Until 245 PM EDT.

* At 158 PM EDT, a severe thunderstorm was located near Ware, or 15
  miles southeast of Amherst, moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Worcester, Holden, Auburn, Oxford, Charlton, Palmer, Spencer,
  Leicester, Ware, Sturbridge, Rutland, Warren, Paxton, North
  Brookfield, West Brookfield, Brimfield, Brookfield, Hardwick, East
  Brookfield and Oakham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4215 7233 4234 7234 4237 7182 4214 7183
TIME...MOT...LOC 1758Z 267DEG 24KT 4223 7227 

HAIL...<.75IN
WIND...60MPH
 
$$

KJC
1 follow-up statement
994 
WWUS51 KBOX 171843
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
243 PM EDT TUE JUL 17 2018

MAC011-013-015-027-171853-
/O.EXP.KBOX.SV.W.0028.000000T0000Z-180717T1845Z/
Worcester MA-Hampshire MA-Franklin MA-Hampden MA-
243 PM EDT TUE JUL 17 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WORCESTER...
SOUTHEASTERN HAMPSHIRE...SOUTHEASTERN FRANKLIN AND EAST CENTRAL
HAMPDEN COUNTIES WILL EXPIRE AT 245 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
western and central Massachusetts.

LAT...LON 4215 7233 4234 7234 4237 7182 4214 7183
TIME...MOT...LOC 1843Z 267DEG 24KT 4224 7189 

$$

KJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:48 AM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 17, 11:48 AM EDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
1148 AM EDT Tue Jul 17 2018

.SYNOPSIS...
A cold front pushing into a very warm and humid airmass will
trigger a line of strong thunderstorms this afternoon and
evening, with localized torrential rainfall and potentially
damaging winds. Other than perhaps some lingering showers early
Wednesday across Cape Cod and Nantucket, dry weather is
anticipated the rest of the work week along with much lower
humidity including warm afternoons and cool nights. Unsettled
weather may return sometime Sunday into Monday along with
increasing humidity.

&&

.NEAR TERM /UNTIL 7 PM THIS EVENING/...

* Severe Thunderstorm Watch Until 7 PM
* Localized Flash Flooding Possible Into This Evening

1145 am update...

A Severe Thunderstorm Watch has been issued for most of our
region through 7 pm. A few severe thunderstorm warnings have
already been issued for northwest MA. MLCapes already over
2000 J/KG in many locations along with dewpoints in the lower to
middle 70s. Those factors are compensating some for the weak mid
level lapse rates and marginal deep layer shear.

This should result in scattered severe thunderstorms this
afternoon and early evening. The greatest risk for strong to
severe thunderstorms will be near and northwest of the Boston
to Providence corridor...where the greatest instability and
forcing will reside. However...we can not rule out the activity
surviving a bit further southeast despite weaker shear/forcing
giving high dewpoints.  The primary threat will be damaging
straight line wind gusts...but as the previous forecaster
mentioned enough low level helicity exists that a low risk for a
brief tornado exists.

The other concern is in regard to the localized urban flash
flood threat. Give Pwats of near 2.25 inches coupled with a
modest low level jet/strong forcing. While the showers and
thunderstorms should be widespread...localized areas may see 2+
inches of rain in an hour or less. If those amounts are realized
over our typically vulnerable areas...the risk for localized
urban flash flooding exists. Although there may be some
weakening near and especially southeast of the Boston to
Providence corridor...given the urban population felt it was
prudent to expand that area into the flash flood watch and will
be doing that shortly.

Otherwise...no changes to the current forecast. Highs well up
into the 80s...to near 90 away from the south coast will yield
heat index values in the middle to upper 90s. Given this will be
the 2nd day in a row for those values...will continue with the
Heat Advisory.

&&

.SHORT TERM /7 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
The line of showers and thunderstorms will move across eastern
MA and Rhode Island this evening. Locally torrential rainfall
could cause flooding in eastern MA and RI. Instability
continues well into the night, however, so there is a chance of
additional showers and thunderstorms developing in western
sections and moving east, mainly before midnight. Skies will
begin to clear in the western third to half of the forecast area
by early Wednesday morning. But as low pressure develops south
of Nantucket along the front, some showers could linger in
southeast MA. Areas of fog will be possible there. Lows should
range from 60 to 65 west to near 70 southeast.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Highlights...

* Dry and much less humid later Wed thru Fri, possibly into Sat
* Highs 80-85 each afternoon and 50s at night
* Showers/storms and humid conditions return Sunday/Monday

Overview...

17.00z ensembles (ECENS & GEFS) show northeast trough Wednesday
departing and deamplifying which gives way to ridging Friday and
likely lingering into Saturday. At the surface this translates to a
cold front slowly exiting the Cape Wed followed by 1018 mb high
pressure building into New England Wed night/Thu and accompanied by
a much less humid airmass. The high then moves offshore Friday but
with ridge axis arcing back into New England thru Saturday.
Ensembles suggest northern stream remains active with robust mid
level trough entering the Great Lakes this weekend and taking on a
negative tilt along the eastern seaboard Sun/Mon. This will support
a return to more humid weather along with risk of showers/T-storms.

Temperatures...

850 mb temps begin Wed around +13C/+14C but then lower to about +11C
in the post frontal airmass Thu morning, but modify to +13C by days
end, yielding highs in the low 80s away from coastal seabreezes.
Airmass slow warms to about +15C Friday and Saturday which will
support highs in the mid 80s inland. However humidity remains
comfortable as seen by GEFS PWATs remaining below normal (1 to
2 standard deviations below normal) thru Sat with core of dry
air over the region Wed night into Thu. This dry airmass will
support lows in the 50s overnight, very comfortable. Also given
high pres overhead Thu ngt decided to lean toward the cooler MOS
guidance per ideal radiational cooling conditions. This dry
column will also yield plenty of sunshine Thu and Fri, possibly
Sat as well. 850 mb temps remain about +15C Sunday but do warm
to about +17C Mon. However the main story Sun/Mon will be the
increasing humidity as the low level flow becomes southerly and
advects dew pts into the 60s Sunday and then low to mid 70s
Monday!

Precipitation...

Any organized showers/T-storms will be focused across Cape Cod and
Nantucket Wed morning as slow moving cold front and frontal wave
move across this region in the morning. Trailing short wave sweeps
across the region later in the day along with attending cold front
moving offshore. Thus drying trend Wed which persist Thu, Fri and
likely into Sat. Next chance of showers/T-storms likely arrives Sun
and Mon as negative tilt mid level trough dives out of the Great
Lakes into the Mid Atlc region. Heavy rainers possible as
subtropical stream gets captured by negative tilt trough sending
PWATs of +1 to +2 standard deviations up the eastern seaboard into
New England Sun/Mon.

&&

.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tonight/...

7 AM update...

Not much change from previous forecast. T-storms enter northwest
MA 11 am to 1 pm then into Boston 3 pm to 5 pm then weakening
7-8pm. Low clouds/fog along the south coast slowly lift to an
MVFR-VFR deck by midday. Earlier discussion below.

==================================================================

Through early morning...Moderate confidence. Mainly VFR, except
IFR on parts of Cape Cod and on Nantucket. There appears to
have been enough mixing just above the boundary layer to prevent
fog formation, except along the south coast. Now thinking that
low cloudiness may not move very far north before daybreak...
probably confined to regions from KPVD to south of KBOS.

Today and tonight...Moderate confidence. Most areas starting off
VFR, with any IFR improving quickly to MVFR or even VFR on the
south coast, Cape Cod, and Islands. A line of strong
thunderstorms will move across the region from NW to SE mainly
between Noon and 10 PM. Visibilities could briefly be reduced to
IFR in thunderstorms and wind gusts to 50+ knots are possible
in a few severe thunderstorms. Torrential downpours likely in
storms. Aside from any storms, a period of southwest wind gusts
around 25 kt is expected along the coastal plain this afternoon.

Conditions may deteriorate to MVFR and IFR in low clouds, fog,
and showers in southeast MA and RI overnight Tuesday night.

KBOS Terminal...Moderate to high confidence in TAF. Main issue
will be strong thunderstorms late in the day and into tonight.

KBDL Terminal...Moderate to high confidence in TAF. Main issue
will be strong to severe thunderstorms and torrential rain this
afternoon into this evening.

Outlook /Wednesday through Saturday/...

Wednesday through Thursday: VFR.

Thursday Night: Mainly VFR, with local IFR possible.

Friday: VFR.

Friday Night: Mainly VFR, with local IFR possible. Patchy BR.

Saturday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Tonight/...High confidence.

Today and tonight...High confidence.
Nearshore southwest wind gusts near 25 knots are expected to
develop this afternoon with good mixing ahead of the approaching
cold front. Small Craft Advisories remain in effect for this
region. In addition...long southwest fetch will result in seas
building to between 3 and 5 feet across the outer waters...where
Small Craft Advisories also remain in effect. A few strong
thunderstorms are possible late this afternoon and tonight.
Winds could exceed 40 kts in the strongest storms.

Outlook /Wednesday through Saturday/...

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers, patchy fog.

Wednesday Night: Winds less than 25 kt. Seas up to 5 ft.

Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft.

Thursday Night through Friday Night: Winds less than 25 kt.

Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 10 PM EDT this evening for CTZ002>004.
     Heat Advisory until 5 PM EDT this afternoon for CTZ002>004.
MA...Flash Flood Watch until 10 PM EDT this evening for MAZ002>017-
     026.
     Heat Advisory until 5 PM EDT this afternoon for MAZ005-006-
     012>014-017.
RI...Flash Flood Watch until 10 PM EDT this evening for RIZ001>004.
     Heat Advisory until 5 PM EDT this afternoon for RIZ001.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
     ANZ230>234-236-251.
     Small Craft Advisory until 8 PM EDT this evening for ANZ235-
     237.
     Small Craft Advisory until 11 PM EDT this evening for ANZ250-
     254>256.

&&

SYNOPSIS...Nocera/GAF
NEAR TERM...Frank
SHORT TERM...GAF
LONG TERM...Nocera
AVIATION...Nocera/GAF
MARINE...Nocera/GAF
Hazardous weather outlook, Jul 17, 11:18 AM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
1118 AM EDT Tue Jul 17 2018

MAZ002>004-007>011-015-016-026-RIZ002>004-181530-
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Eastern Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Suffolk MA-
Eastern Norfolk MA-Northern Middlesex MA-Southeast Providence RI-
Western Kent RI-Eastern Kent RI-
1118 AM EDT Tue Jul 17 2018

...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts, northeastern Massachusetts, western
Massachusetts and northern Rhode Island.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

CTZ002>004-MAZ005-006-012>014-017-RIZ001-181530-
Hartford CT-Tolland CT-Windham CT-Central Middlesex MA-
Western Essex MA-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Northern Bristol MA-Northwest Providence RI-
1118 AM EDT Tue Jul 17 2018

...HEAT ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts and northern Rhode Island.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MAZ022>024-RIZ005>008-181530-
Barnstable MA-Dukes MA-Nantucket MA-Bristol RI-Washington RI-
Newport RI-Block Island RI-
1118 AM EDT Tue Jul 17 2018

This Hazardous Weather Outlook is for southeastern Massachusetts,
northern Rhode Island and southern Rhode Island.

.DAY ONE...This Afternoon and Tonight.

Low risk for a few strong thunderstorms with locally very heavy
rainfall and gusty winds before weakening as activity enters
southeast MA.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

MAZ018>021-181530-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-
1118 AM EDT Tue Jul 17 2018

...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeastern Massachusetts.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ANZ231>237-250-254>256-181530-
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
1118 AM EDT Tue Jul 17 2018

This Hazardous Weather Outlook is for Massachusetts coastal waters
and Rhode Island coastal waters.

.DAY ONE...This Afternoon and Tonight.

A few strong thunderstorms are possible over the waters late this
afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

ANZ230-251-181530-
Boston Harbor-Massachusetts Bay and Ipswich Bay-
1118 AM EDT Tue Jul 17 2018

...SEVERE THUNDERSTORM WATCH 278 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Massachusetts coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

A few strong thunderstorms are possible over the waters late this
afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

For the latest updates, please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 17, 10:46 AM EDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1046 AM EDT TUE JUL 17 2018

MAZ002>004-008-171530-
Western Franklin MA-Western Hampshire MA-Northern Worcester MA-
Eastern Franklin MA-
1046 AM EDT TUE JUL 17 2018

...LINE OF STRONG THUNDERSTORMS ENTERING FRANKLIN COUNTY...

At 1045 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Heath to near Pittsfield.
Movement was east at 35 mph.

Winds in excess of 40 mph and torrential downpours will accompany
these storms.

Locations impacted include...
Greenfield, Deerfield, Montague, Sunderland, Northfield,
Williamsburg, Bernardston, Buckland, Conway, Shelburne, Erving,
Ashfield, Colrain, Gill, Whately, Charlemont, Royalston,
Chesterfield, Worthington and Goshen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4263 7295 4266 7295 4267 7300 4274 7289
      4272 7226 4242 7265 4242 7300
TIME...MOT...LOC 1445Z 251DEG 29KT 4279 7277 4249 7331

KJC
Special weather statement, Jul 17, 11:28 AM EDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1128 AM EDT TUE JUL 17 2018

MAZ002>004-008-010-026-171615-
Western Franklin MA-Northwest Middlesex County MA-
Western Hampshire MA-Northern Worcester MA-Eastern Franklin MA-
Eastern Hampshire MA-
1128 AM EDT TUE JUL 17 2018

...LINE OF STRONG THUNDERSTORMS...

At 1128 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Northfield to near Worthington. Movement was
east at 45 mph.

Winds in excess of 40 mph and torrential downpours will accompany
these storms.

Locations impacted include...
Amherst, Northampton, Greenfield, Orange, Deerfield, Gardner, Athol,
Winchendon, Montague, Templeton, Ashburnham, Hadley, Sunderland,
Hatfield, Ashby, Northfield, Hardwick, Williamsburg, Bernardston and
Conway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4239 7306 4239 7301 4242 7300 4272 7240
      4271 7184 4236 7229 4238 7307
TIME...MOT...LOC 1528Z 262DEG 41KT 4269 7241 4243 7293

KJC
Special weather statement, Jul 17, 12:23 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1223 PM EDT TUE JUL 17 2018

MAZ004-005-026-171700-
Northwest Middlesex County MA-Central Middlesex County MA-
Northern Worcester MA-
1223 PM EDT TUE JUL 17 2018

...STRONG THUNDERSTORM MOVING ACROSS NORTHERN MA...

At 1222 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ashburnham, or near Fitchburg, moving east at 35 mph.

Winds in excess of 40 mph and torrential downpours will accompany
this storm.

Locations impacted include...
Leominster, Fitchburg, Chelmsford, Westford, Gardner, Pepperell,
Tyngsborough, Groton, Lunenburg, Townsend, Littleton, Ayer,
Westminster, Shirley, Ashburnham, Dunstable and Ashby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4270 7141 4254 7141 4257 7198 4271 7198
TIME...MOT...LOC 1622Z 272DEG 30KT 4266 7189

KJC
Special weather statement, Jul 17, 12:33 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
1233 PM EDT TUE JUL 17 2018

MAZ003-004-010-026-171715-
Northwest Middlesex County MA-Northern Worcester MA-
Eastern Franklin MA-Eastern Hampshire MA-
1233 PM EDT TUE JUL 17 2018

...LINE OF STRONG THUNDERSTORMS...

At 1233 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Phillipston to near Pelham. Movement was east
at 35 mph.

Winds in excess of 40 mph and torrential downpours will accompany
these storms.

Locations impacted include...
Leominster, Fitchburg, Amherst, Gardner, Holden, Athol, Lunenburg,
Ware, Lancaster, Templeton, Rutland, Sterling, West Boylston, Ayer,
Westminster, Shirley, Harvard, Barre, Paxton and Hubbardston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when these storms approach. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4256 7160 4231 7184 4236 7253 4260 7214
TIME...MOT...LOC 1633Z 274DEG 35KT 4255 7214 4241 7239

KJC
Local storm report, Jul 17, 1:04 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
104 PM EDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 PM     LIGHTNING        WESTHAMPTON             42.30N  72.77W
07/17/2018                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE DOWN ON HOUSE AND CAR ON SOUTHAMPTON ROAD

1251 PM     TSTM WND DMG     BARRE                   42.42N  72.11W
07/17/2018                   WORCESTER          MA   AMATEUR RADIO

            LARGE LIMB AND WIRES DOWN ON PLEASANT STREET

1258 PM     TSTM WND DMG     WESTMINSTER             42.55N  71.90W
07/17/2018                   WORCESTER          MA   AMATEUR RADIO

            TREE DOWN BLOCKING ROAD ON SHADY AVE

0103 PM     TSTM WND DMG     AMHERST                 42.38N  72.52W
07/17/2018                   HAMPSHIRE          MA   AMATEUR RADIO

            WIRES DOWN ON PELHAM ROAD

&&

EVENT NUMBER BOX1804123
EVENT NUMBER BOX1804124
EVENT NUMBER BOX1804125
EVENT NUMBER BOX1804126

LEC
Local storm report, Jul 17, 1:47 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
147 PM EDT TUE JUL 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     TSTM WND DMG     WESTFORD                42.58N  71.43W
07/17/2018                   MIDDLESEX          MA   AMATEUR RADIO

            TREE DOWN ON SPRING STREET

0115 PM     TSTM WND DMG     BILLERICA               42.55N  71.27W
07/17/2018                   MIDDLESEX          MA   AMATEUR RADIO

            LARGE TREE DOWN ON SALEM ROAD

0127 PM     TSTM WND DMG     WILMINGTON              42.56N  71.17W
07/17/2018                   MIDDLESEX          MA   AMATEUR RADIO

            WIRES DOWN ON FALCON ROAD

0128 PM     TSTM WND DMG     BILLERICA               42.55N  71.27W
07/17/2018                   MIDDLESEX          MA   AMATEUR RADIO

            LARGE TREE DOWN BETWEEN FRIENDSHIP STREET AND CLINTON
            STREET

0131 PM     TSTM WND DMG     WILMINGTON              42.56N  71.17W
07/17/2018                   MIDDLESEX          MA   AMATEUR RADIO

            TREE DOWN ACROSS ALSTON AVE

0144 PM     FLASH FLOOD      LOWELL                  42.64N  71.32W
07/17/2018                   MIDDLESEX          MA   PUBLIC

            FLOODING ON ROUTE 38 AT PARKVIEW STREET

&&

EVENT NUMBER BOX1804127
EVENT NUMBER BOX1804128
EVENT NUMBER BOX1804129
EVENT NUMBER BOX1804130
EVENT NUMBER BOX1804131
EVENT NUMBER BOX1804132

LEC

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 8:50 PM EDTSpecial Weather StatementBOXFranklin40 min
Jul 16, 8:53 PM EDTSpecial Weather StatementBOXFranklin37 min
Jul 16, 9:17 PM EDTAreal Flood AdvisoryBOXFranklin, Worcester77 min
Jul 17, 3:58 AM EDTHeat AdvisoryBOXBristol, Essex, Middlesex, Norfolk, Worcester12 hr
Jul 17, 4:15 AM EDTFlash Flood WatchBOXBristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 3 more15 hr
Jul 17, 10:46 AM EDTSpecial Weather StatementBOXFranklin44 min
Jul 17, 11:04 AM EDTFlash Flood WarningBOXFranklin, Hampshire3 hr
Jul 17, 11:28 AM EDTSpecial Weather StatementBOXFranklin47 min
Jul 17, 11:36 AM EDTSevere Thunderstorm WarningBOXFranklin, Worcester54 min
Jul 17, 11:39 AM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire51 min
Jul 17, 11:46 AM EDTFlash Flood WarningBOXFranklin, Hampden, Hampshire3 hr
Jul 17, 12:23 PM EDTSpecial Weather StatementBOXMiddlesex37 min
Jul 17, 12:30 PM EDTFlash Flood WarningBOXFranklin, Hampden, Hampshire, Middlesex, Worcester2 hr
Jul 17, 12:33 PM EDTSpecial Weather StatementBOXWorcester42 min
Jul 17, 12:45 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire, Worcester45 min
Jul 17, 12:57 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester48 min
Jul 17, 1:08 PM EDTFlash Flood WarningBOXEssex, Middlesex, Norfolk, Plymouth, Suffolk, Worcester112 min
Jul 17, 1:15 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex60 min
Jul 17, 1:18 PM EDTSpecial Marine WarningBOX57 min
Jul 17, 1:33 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Suffolk45 min
Jul 17, 1:41 PM EDTSpecial Marine WarningBOX64 min
Jul 17, 2:22 PM EDTAreal Flood WarningBOXFranklin, Hampden, Hampshire, Worcester3 hr
Jul 17, 3:03 PM EDTAreal Flood WarningBOXEssex, Middlesex, Norfolk, Suffolk, Worcester3 hr
Jul 17, 3:10 PM EDTFlash Flood WarningBOXHampden, Hampshire, Worcester2 hr
Jul 17, 3:27 PM EDTFlash Flood WarningBOXWorcester2 hr
Jul 17, 3:27 PM EDTSpecial Weather StatementBOXWorcester48 min
Jul 17, 3:43 PM EDTSpecial Weather StatementBOXMiddlesex47 min
Jul 17, 4:09 PM EDTAreal Flood WarningBOXNorfolk, Worcester2 hr
Jul 17, 4:23 PM EDTSevere Thunderstorm WarningBOXWorcester52 min
Jul 17, 4:32 PM EDTSpecial Weather StatementBOXMiddlesex58 min
Jul 17, 5:06 PM EDTSevere Thunderstorm WarningBOXBristol, Norfolk, Worcester39 min
Jul 17, 5:08 PM EDTSpecial Weather StatementBOXNorfolk, Suffolk52 min
Jul 17, 5:20 PM EDTFlash Flood WarningBOXMiddlesex, Norfolk, Suffolk60 min
Jul 17, 5:47 PM EDTSevere Thunderstorm WarningBOXBristol, Norfolk, Plymouth43 min
Jul 17, 5:51 PM EDTSpecial Marine WarningBOX54 min
Jul 17, 5:58 PM EDTSpecial Marine WarningBOX92 min
Jul 17, 6:35 PM EDTSpecial Marine WarningBOX40 min
Jul 17, 6:41 PM EDTSpecial Marine WarningBOX64 min
Jul 17, 6:58 PM EDTSpecial Marine WarningBOX27 min
Jul 17, 7:12 PM EDTSpecial Marine WarningBOX48 min
Jul 17, 7:23 PM EDTSpecial Marine WarningBOX67 min
Jul 17, 7:41 PM EDTSpecial Marine WarningBOX49 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.